Get help today 209-317-8308 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Dangers of Mixing Fentanyl and Cocaine

Mixing opioids like fentanyl or heroin with cocaine is becoming an increasingly common practice in the United States.1 This can present problems, as mixing fentanyl or other opioids with stimulants like cocaine can produce powerful and oftentimes unpredictable and dangerous effects.1, 2, 3 Understanding the complex interactions between fentanyl and cocaine, why somebody may choose to combine the substances, and how evidence-based treatment can be a vital aspect of seeking recovery.

Understanding Fentanyl and Cocaine

Fentanyl is a powerful synthetic opioid prescribed to treat severe pain or chronic pain in patients physically tolerant to other opioids. In addition to pain relief, it is sometimes misused for some of the side effects of fentanyl (sedation, relaxation), including to get high (i.e., euphoria). It is increasingly common to find fentanyl mixed with heroin as well as other illicit drugs, including cocaine, methamphetamine, MDMA, and counterfeit painkillers and depressants (e.g., Xanax and other benzodiazepines).3 A potentially dangerous side effect of opioids, including fentanyl, is its ability to slow down a person’s breathing.3 With a potent opioid like fentanyl (50 to 100 times more potent than morphine), it takes a low dose to significantly slow down and potentially stop someone’s breathing.

Cocaine is a powerful stimulant, which enhances activity in the brain and central nervous system.5 (What is Cocaine) A stimulant with a long history of misuse, cocaine is potent enough to produce feelings of euphoria, increased energy, and alertness even in small doses, although the effects short-lived.5 Additionally, Cocaine usage comes with a variety of potentially negative health outcomes, such as:5

  • Cardiovascular concerns like disturbances in the heart rhythm or heart attack.
  • Gastrointestinal concerns like nausea.
  • Headaches.
  • Seizures.
  • Strokes.
  • Coma.
  • Overdose.
  • Addiction.
  • Death.

The route by which one ingests cocaine can be a major factor in short- and long-term negative health outcomes associated with the drug.5 For example, those who regularly snort cocaine may be at increased risk for various problems with the nose, such as nosebleeds, a loss of smell, or general irritation and inflammation of the septum.5 Similarly to fentanyl and heroin, those who inject cocaine are at increased risk for developing infectious diseases, such as HIV and Hepatitis.5

Mixing Fentanyl with Cocaine

People who regularly use street-bought drugs may consume cocaine and fentanyl intentionally or unintentionally.3 Injection of opioids, such as heroin or fentanyl concurrently with cocaine is known as “speedballing.”4 Heroin is traditionally the opioid of choice for this mixture, however, fentanyl appears to be increasingly more common, due to its increasing accessibility and as a substance commonly mixed—sometimes unknowingly—with heroin. 4, 9, 13

Users report several reasons for combining a stimulant like cocaine with an opioid, including: intensification of euphoria and other pleasant effects.4 Additionally, some opioid users may also use cocaine as a way to mitigate withdrawal symptoms, or as a form of self-medication while attempting to reduce opioid use.10

Though it may seem logical that cocaine may help someone using opioids feel more alert or that an opioid may cause someone feeling overstimulated to calm down, concurrent or sequential use can alter both the time course and severity of intoxication and acute effects of each drug in unpredictable ways. It also increases the risk of overdose.12 One study found that people who used both opioids and stimulants had more than twice the risk of fatal overdose compared to people using opioids only.15

How one uses fentanyl and cocaine also presents potential negative health outcomes. Drug use can often impair one’s decision making, potentially leading them to engage in risky behaviors, such as risky sexual encounters and sharing needles.5 Studies have shown that people who inject drugs like cocaine and fentanyl are at an increased risk of developing diseases such as HIV, AIDS, and Hepatitis C.5, 11

Some cocaine users never intend to use an opioid, and unintentional mixing of fentanyl and cocaine has become increasingly common.3, 13 Because people naïve to opioids lack opioid tolerance, fentanyl contamination puts people who use cocaine and other stimulants at risk of unintentional opioid overdose.10

Fentanyl and Cocaine Overdose

Overdose happens when a person takes enough of a drug to cause dangerous, life-threatening symptoms, or death.3

Anyone who uses fentanyl or other opioids risks an opioid overdose. Someone using cocaine can also overdose.10 An opioid overdose and a stimulant overdose look different from one another.  It’s possible to overdose on both. Someone experiencing an opioid overdose who has also used stimulants may find themselves with symptoms of stimulant overdose if opioid overdose symptoms have been reversed with naloxone.10

Cocaine Overdose Symptoms

Symptoms of a stimulant overdose that requires medical attention include:10

  • Dizziness.
  • Tremors.
  • Confusion.
  • Mood swings or irritability.
  • Nausea or vomiting.
  • High blood pressure.
  • Overheating or excessive sweating.
  • Chest pain or heart palpitations.
  • Panic or extreme anxiety.
  • Hallucinations, psychosis, or delirium.

A stimulant overdose can lead to dangerous rises in heart rate , blood pressure, body temperature, and delirium, and can result in stroke, heart attack, seizures, and death.10

Fentanyl Overdose Symptoms

Due to fentanyl being an opioid, a fentanyl overdose may appear as an opioid overdose. However, the potency and availability of fentanyl increase its risk of overdose, to the point where fentanyl (and other synthetic opioids) are now involved in most drug overdose deaths in the United States.13 Symptoms of an opioid overdose include:14

  • Loss of consciousness or inability to awaken.
  • Slow or shallow breathing or difficulty breathing such as a gurgling/snoring noise or choking sounds from a person who cannot be awakened.
  • Bluish or purplish coloration on the lips, nose, and/or fingernails with pale skin that is clammy to touch
  • Pinpoint pupils or pupils that do not react to light.

How to Stop a Fentanyl and Cocaine Overdose

If you or someone you know has overdosed after using fentanyl or cocaine—or both—call 911 immediately. Then:

  • Give the person naloxone if it is available.
  • If they are losing consciousness, do your best to keep the person awake and breathing. If they are unconscious, lean the person forward or lay them on their side to prevent choking.
  • Stay with the person until medical professionals arrive.

Naloxone (Narcan) is a life-saving medication that can quickly reverse the effects of opioids, but it does not last long. 8 Emergency medical help is still necessary to treat an overdose victim, even if naloxone is given before they arrive.3 It is available at many local pharmacies without a prescription in most states.8. There are no medicines available that will reverse the effects of cocaine overdose, and medical assistance is paramount.

Finding Fentanyl and Cocaine Addiction Treatment

Fentanyl and cocaine addiction are both dangerous conditions with lifelong consequences, but treatment is available. If you or a loved one is struggling with fentanyl and/or cocaine addiction, there are steps you can take to find help. A first step may be to reach out to your doctor. They can help determine a diagnosis and may be able to help you find a fentanyl rehab center near you to start the process of addiction treatment.

You can also visit the fentanyl support treatment directory to begin searching for rehabs. The fentanyl support online directory can help connect people to thousands of options across the country. For further assistance in finding the right rehab, caring staff from the American Addiction Centers helpline can help you navigate the many options available and verify your insurance. Call us today at to get started.

Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)